Pennsylvania, 2006Damaging Wind in Pennsylvania, May 31, 2006
May 31, 2006 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 31, 1:30 PM EST, 6 hours 8 minutes earlier.
Area forecast discussion, May 31, 1:30 PM EST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT WED MAY 31 2006
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
PATTERN TRANSITION IN FULL SWING AS GRADUAL BREAKDOWN OF EASTERN
UPPER RIDGE CONTINUES IN FAVOR OF A STRENGTHENING WESTERN US RIDGE.
MCS BOUNDARY THAT BLEW THROUGH OVERNIGHT HAVING A BIG EFFECT ON
AFTERNOON TEMPS THUS FAR...CURRENTLY RUNNING SOME 5 TO 10 DEGREES
BELOW YESTERDAY AT THIS TIME. THE BOUNDARY...WHICH REACHED INTO
CENTRAL OH...HAS IGNITED SOME TSRA/SHRA ACTIVITY IN A LINE BETWEEN
KCLE TO KMFD TO KVTA. ONLY A SLOW EASTWARD DRIFT NOTED AT LESS THAN
15 MPH.
OF GREATER CONSEQUENCE TO MY FORECAST AREA (MY NORTHWEST COUNTIES)
IS THE DEVELOPING LAKE BREEZE BOUNDARY BETWEEN KCLE AND KLNN. EXPECT
THIS TO CONTINUE TO TIGHTEN UP ALONG THE LAKE SHORE THIS AFTERNOON
BEFORE SPAWNING SOME SHRA/TSRA OF ITS OWN AND MOVING E/SE INTO MY
CWA MID TO LATE AFTERNOON. THIS IS THE AREA WITH THE BEST CHANCE OF
SEEING STRONG TO SEVERE STORMS GIVEN MODERATE TO HIGH CAPES.
FURTHER EAST...ANY CONVECTIVE WOULD HAVE TO BE TERRAIN INDUCED OVER
THE LAURELS. LATEST VIS PICS INDICATE FIRST VESTIGES OF TOWERING CU
STARTING TO POP...SO LIKELY TO SEE A FEW SHOWERS AND PERHAPS A TSRA
BEFORE 130 OR 200 PM.
FRONT CONTS TO SAG SOUTHEASTWARD TONIGHT...WITH THE REMAINDER OF
CENTRAL PA GETTING INTO THE SHRA/TSRA REGIME. BEYOND THIS EVENING/S
ACTIVITY DURING THE DIURNAL HEATING MAXIMUM...NOT EXPECTING ANY
STRONG TO SEVERE STORMS TO LINGER OVERNIGHT BUT SLOW MOVERS WILL
PRODUCE COPIOUS RAINFALL WITH PWATS IN THE 1.5 TO 1.75 RANGE.
THURSDAY WILL BEGIN WITH THE FRONT DRAPED ACROSS THE WESTERN THIRD
OF THE STATE...CONTINUING TO SLOWLY MOVE EAST. SEVERE THREAT GREATLY
DIMINISHED THU CENTRAL AND WEST...BUT MAGNIFIED IN THE EAST SHOULD
THERE BE MORNING BREAKS. POTENTIAL CAPES TO 2500 J/KG SEEN IN NAM
BUFKIT SOUNDINGS FOR MDT SWD AND EWD AHEAD OF THE FRONT. ELSEWHERE
SHOWERY AND COOLER CONDITIONS WILL BE THE RULE.
MAV/MET BLEND FOR TEMPERATURES ACCEPTED IN GENERAL THROUGH THIS TIME
PERIOD. STAYED VERY CLOSE TO MAV POPS AS WELL...JUST SLIGHTLY ABOVE
LATER TONIGHT AND THU IN VICINITY OF ADVANCING COLD FRONT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SHORT WAVE ENERGY RIDING OVER THE SLOW MOVING SFC COLD FRONT WILL
LIKELY LEAD TO THE DEVELOPMENT OF ONE OR MORE WEAK SFC WAVES ACROSS
CENTRAL/SOUTHERN PENN LATE THURSDAY NIGHT AND FRIDAY
MORNING...RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS ALL
AREAS THURSDAY NIGHT...AND CONCENTRATED FROM THE SUSQUEHANNA
VALLEY...EAST ON FRIDAY.
FOLLOWED CONSENSUS SREF QPF OF AROUND 0.60 OF AN INCH BASIN AVERAGE
FOR 00Z-12Z FRIDAY...AND SIMILARLY FOR THE EASTERN HALF OF OUR CWA
DURING THE DAY FRIDAY...WHERE WEAK TO MODERATE SFC BASED INSTABILITY
WILL BE FOCUSED /AT LEAST DURING THE MORNING HOURS/ AHEAD OF THE
COLD FRONT. MREF PRECIP WATER VALUES WILL STILL BE IN THE RANGE OF
2-3 STANDARD DEVIATIONS ABOVE NORMAL OVER THE SE 1/2 OF THE CWA...SO
LOCALLY HEAVIER 1-2 INCH AMOUNTS ARE POSSIBLE IN EACH 12 HOUR PERIOD.
THE STRING OF HOT DAYS WILL BE JUST A MEMORY AS MUCH COOLER AIR WILL
ARRIVE WITH THE GRADUAL DEVELOPMENT OF A HIGH AMPLITUDE...EASTERN US
TROUGH LATE FRIDAY THROUGH THE MIDDLE OF NEXT WEEK. MEDIUM RANGE
ENSEMBLE MOS DISPLAYS MAX TEMPS NEAR TO SEVERAL DEG BELOW NORMAL FOR
SATURDAY THROUGH MONDAY /60S ACROSS THE MTNS AND LOW TO MID 70S IN
MOST OTHER PLACES...BEFORE READINGS REBOUND TO NEAR NORMAL LATE NEXT
WEEK.
AS FAR AS DAY TO DAY CLOUDS AND PRECIP ARE CONCERNED...SATURDAY
AFTERNOON THROUGH SUNDAY APPEAR TO DISPLAY THE HIGHEST PROBABILITIES
FOR SHOWERS VIA THE OPERATIONAL GFS...WHILE THE 00Z MREF INDICATES
LITTLE TO NO PRECIP DURING THIS PERIOD. SFC DEWPOINTS IN THE LOWER
TO MID 50S AND THE PRESENCE OF A DISTINCT THERMAL TROUGH ALOFT
SHOULD LEAD TO SCATTERED SHOWERS AND ISOLATED TSRA. HIGHEST POPS OF
40-50 PERCENT DURING THIS PERIOD WILL BE PAINTED ACROSS THE NRN AND
WESTERN MTNS WHERE SFC BASED CAPES VIA THE GFS WILL BE IN THE RANGE
OF 1000-2000 J/KG DURING PEAK HEATING. GREATEST BOUNDARY LAYER BASED
INSTABILITY SHIFTS TO THE CENTRAL AND SOUTHERN ZONES ON SUNDAY...AND
THIS IS WHERE THE HIGHER /THOUGH STILL CHC/ POPS WILL BE SHOWN.
WEAK RIDGING AT THE SFC AND ALOFT BUILDS OVER THE REGION MONDAY AND
TUESDAY...WHICH SHOULD NEGATE ANYTHING MORE THAT A FEW ISOLATED SHRA
DOTTING THE RADAR SCOPE IN THE AFTERNOON. HOWEVER...WILL KEEP THE
POPS JUST BELOW SLIGHT CHC THRESHOLD OF 20 PERCENT. MAINLY AFTERNOON
CHC POPS WILL CONTINUE THROUGH DAYS 6 AND 7 AS A SECOND...RELATIVELY
STRONG UPPER TROUGH AND ASSOCIATED 300 HPA JET MAX OF 110 KTS...DIGS
SE FROM THE UPPER GREAT LAKES REGION. LATE WEDNESDAY /OR THURSDAY/
COULD PROVIDE ANOTHER ROUND OF STRONG TO SEVERE TSRA BASED ON THE
REBOUND IN TEMPERATURE...THE APPROACH OF A SFC COLD FRONT FROM THE
WEST...AND INCREASING LOW/MID LVL SHEAR COINCIDING WITH THE NW FLOW
ALOFT.
&&
.AVIATION...
TRANSITION FROM VFR TO SCT MVFR CONDITIONS THIS AFTERNOON AS
SCATTERED TSTMS REDEVELOP ACROSS CENTRAL PA. SOUTHEAST ROUTES SHALL
REMAIN MOSTLY VFR THROUGH LATE THIS EVENING...WITH THE GREATEST
AVIATION IMPACTS FROM SHRA/TSRA ON CENTRAL AND WESTERN ROUTES. HAVE
CONTINUED TO MENTION VCTS IN TAFS...AS DIFFICULT TO SAY WHETHER
ACTIVITY WILL AFFECT ANY INDIVIDUAL TERMINAL. EVENING MAX OF
SHOWERS/TSTMS WL GRADUALLY DIMINISH OVERNIGHT...WITH WIDESPREAD
MVFR/IFR VSBYS RETURNING AFTER 08Z. EXPECTING MORE COVERAGE OF IFR
CONDITIONS LATE TONIGHT INTO THU THAN RECENT DAYS...GIVEN GREATER
MOISTURE.
SSW WIND DIRECTION ALL AREAS...BUT VEERING TO THE WEST LATE THIS
AFTERNOON IN VICINITY OF LAKE BREEZE. PREVAILING SPEEDS SHOULD
REMAIN BELOW 8 KTS THROUGH THE PERIOD...BUT DIRECTION/SPEED WILL OF
COURSE BE HIGHLY VARIABLE IN AND NEAR ANY TSTMS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DEVOIR
LONG TERM...LAMBERT
AVIATION...DEVOIR
Hazardous weather outlook, May 31, 2:54 AM EST, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 AM EDT WED MAY 31 2006
PAZ004>006-010>012-017-018-024-033-037-041-042-010800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
354 AM EDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL POP UP AGAIN THIS AFTERNOON AND
EVENING. SOME OF THE STORMS COULD PRODUCE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-010800-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
354 AM EDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DANGELO
In the hours before
Special weather statement, May 31, 5:46 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
646 PM EDT WED MAY 31 2006
PAZ005-010015-
MCKEAN-
646 PM EDT WED MAY 31 2006
...STRONG THUNDERSTORMS WILL AFFECT MCKEAN COUNTY...
AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRADFORD
TO 10 MILES NORTH OF KANE...MOVING EAST AT 5 MPH. THE THUNDERSTORMS
WILL BE NEAR LEWIS RUN AROUND 710 PM...REW AROUND 800 PM AND ELDRED
AROUND 815 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 446.
A 15 MINUTE PERIOD OF HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40
MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT CLOUD TO
GROUND LIGHTNING. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN THUNDERSTORMS APPROACH.
FORECASTER: RXR
Special weather statement, May 31, 5:57 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
657 PM EDT WED MAY 31 2006
PAZ025-312345-
BLAIR-
657 PM EDT WED MAY 31 2006
...THUNDERSTORMS WILL AFFECT BLAIR COUNTY...
AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM TYRONE TO 9 MILES EAST OF
ALTOONA TO 7 MILES SOUTH OF HOLLIDAYSBURG...MOVING EAST AT 10 MPH.
THE THUNDERSTORMS WILL BE NEAR WILLIAMSBURG AROUND 705 PM AND BALD
EAGLE AROUND 715 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 15 AND 51.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220...STATE ROAD 350.
THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN...WHICH COULD
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. IN ADDITION...CLOUD TO GROUND LIGHTNING AND GUSTY
WINDS WILL ACCOMPANY THE STORMS AS THEY MOVE EAST.
FORECASTER: RXR
Special weather statement, May 31, 6:14 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
714 PM EDT WED MAY 31 2006
PAZ034-010015-
BEDFORD-
714 PM EDT WED MAY 31 2006
...A THUNDERSTORM WILL AFFECT SOUTHERN BEDFORD COUNTY...
AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES NORTHEAST OF CUMBERLAND...MOVING NORTH AT 5
MPH. THE THUNDERSTORM WILL BE NEAR INGLESMITH AROUND 720 PM AND
RAINSBURG AROUND 815 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220 FROM THE
MARYLAND BORDER TO CENTERVILLE.
HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN
ADDITION...WINDS WILL GUST UP TO 35 MPH AS THE STORM PASSES.
FORECASTER: RXR
Special weather statement, May 31, 6:26 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT WED MAY 31 2006
PAZ012-010015-
NORTHERN CLINTON-
726 PM EDT WED MAY 31 2006
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLINTON COUNTY...
AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ACROSS NORTHERN CLINTON COUNTY
...EXTENDING FROM KETTLE CREEK STATE PARK TO RENOVO TO GLEN
UNION...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL AFFECT NORTHERN
CLINTON COUNTY THROUGH 815 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120.
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THESE STORMS. IN ADDITION...EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN THUNDERSTORMS APPROACH.
FORECASTER:GARTNER
Special weather statement, May 31, 6:47 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
747 PM EDT WED MAY 31 2006
PAZ041-010045-
NORTHERN LYCOMING-
747 PM EDT WED MAY 31 2006
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN LYCOMING COUNTY...
AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ACROSS NORTHERN CLINTON COUNTY...MOVING
EAST AT 25 MPH. THESE STORMS WILL MOVE INTO NORTHERN LYCOMING COUNTY
DURING THE NEXT HOUR.
THE THUNDERSTORMS WILL BE NEAR WATERVILLE...CAMMAL AROUND 755
PM...LITTLE PINE STATE PARK AROUND 800 PM...SALLADASBURG AROUND 805
PM...SLATE RUN...ENGLISH CENTER AROUND 815 PM...TROUT RUN AND
BUTTONWOOD AROUND 820 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE
ROAD 14.
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THESE STORMS. IN ADDITION...EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN THUNDERSTORMS APPROACH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
FORECASTER:GARTNER
Special weather statement, May 31, 7:35 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
835 PM EDT WED MAY 31 2006
PAZ012-010130-
NORTHERN CLINTON-
835 PM EDT WED MAY 31 2006
...STRONG THUNDERSTORMS WILL AFFECT CLINTON COUNTY...
AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH OF PINE GLEN
TO NEAR KEATING...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORMS WILL
BE NEAR WESTPORT AROUND 840 PM...TAMARACK AROUND 855 PM AND RENOVO
AROUND 915 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IN ADDITION...FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL
HAIL ARE POSSIBLE WITH THESE STORMS.
FORECASTER: RXR
Thunderstorm Wind, Tioga
- When
- May 31, 7:38 PM EST
- Where
- Tioga County, Wellsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.750, -77.300
Thunderstorm winds knocked down trees in Wellsboro on Buena Vista Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 31, 2006$311,000 · 50 kt wind · 14 events
- Heavy Rain in Kansas, May 31, 2006$205,000 · 1 event
- Tornadoes and Damaging Winds in Indiana, May 31, 2006$25,000 · F0 · 5 events
- Hail and Damaging Winds in New York, May 31, 2006$25,000 · 50 kt wind · 4 events
- Damaging Winds in Vermont, May 31, 2006$25,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kentucky, May 31, 2006$16,000 · 1 in hail · 12 events
- Damaging Wind in Tennessee, May 31, 2006$25,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in Illinois, May 31, 20061 injured · F0 · 11 events
- Hail in Colorado, May 31, 20061.75 in hail · 16 events
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in New York, May 31, 2006$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513097.